Oregon, 2005

Heavy Snow in Oregon, December 1, 2005

December 1, 2005 · NWS MFR · 3 events in 2 counties and zones

A Winter Storm Warning was issued for Oregon zones ORZ029/030 at 30/1130 PST, effective from 30/2200 PST until 01/2200 PST. It was cancelled at 01/0401 PST.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A Winter Storm Warning was issued for Oregon zones ORZ029/030 at 30/1130 PST, effective from 30/2200 PST until 01/2200 PST. It was cancelled at 01/0401 PST. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 30, 8:54 PM PST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 30, 8:54 PM PST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
854 PM PST WED NOV 30 2005

.DISCUSSION...A STRONG LOW PRESSURE SYSTEM IS LOCATED JUST OFF THE
COAST OF SOUTHWEST OREGON AND NORTHERN CALIFORNIA. THIS SYSTEM IS
BRINGING WINTER WEATHER TO THE AREA. SNOW LEVELS HAVE LOWERED TO
1000 TO 2000 FEET TONIGHT OVER SOUTHWEST OREGON AND NORTHERN
CALIFORNIA WITH SNOW OCCURRING OVER MUCH OF THE FORECAST AREA.
PRECIPITATION WILL CONTINUE THROUGH THURSDAY AS THE SURFACE LOW MOVES
INLAND AND ACROSS THE FORECAST AREA THEN BECOME LIGHTER THURSDAY
NIGHT INTO FRIDAY AS THE SURFACE LOW MOVES EAST. SNOW LEVELS ARE
EXPECTED TO RISE DURING THE DAY TOMORROW MORNING TO BETWEEN
4000 AND 5000 FEET AND THEN LOWER AGAIN FRIDAY NIGHT TO NEAR 2000
FEET.

THE FORECAST HAS BEEN UPDATED WITH A SNOW ADVISORY IN EFFECT ACROSS
THE WEST SIDE THROUGH TONIGHT FOR LOCATIONS ABOVE 1000 FEET.

.PREVIOUS DISCUSSION...MODELS CONTINUE ON TRACK WITH A RATHER
IMPRESSIVE SYSTEM COMING INTO THE REGION TONIGHT. HEAVY QPF AMOUNTS
FROM BOTH THE GFS AND ETA ARE SUPPORTED BY STRONG MOISTURE ADVECTION
FROM SURFACE THROUGH 850 MB AND KISSING JET SITUATION OVER THE REGION
BY 12Z TOMORROW MORNING. WITH TEMPERATURES IN ONLY THE LOW TO MID
30S IN MANY OF THE WEST SIDE VALLEYS AND LOWER ON THE EAST SIDE HAVE
LOWERED SNOW LEVELS SIGNIFICANTLY FROM WHAT THE THICKNESS VALUES
WOULD INDICATE. 700 MB WINDS IN EXCESS OF 60 KT WOULD ALSO INDICATE
STRONG GUSTY WINDS IN CONJUNCTION WITH THE SNOW...ESPECIALLY ON THE
EAST SIDE. SNOW LEVEL WILL RISE BRIEFLY TOMORROW BEFORE COLD FRONT
PASSES THROUGH. BEHIND THE FRONT A REINFORCING SHOT OF COLD AIR
LOWERS THE SNOW LEVEL AGAIN. THIS SHOWERY PATTERN REMAINS WITH SNOW
LEVELS DROPPING TO 2000 FEET BY THURSDAY NIGHT...AND POSSIBLY
LOWER... TROUGH PATTERN GIVE WAY TO WEAK RIDGE BY THE BEGINNING OF
NEXT WEAK...WITH DENSE FOG RETURNING TO THE WEST SIDE VALLEYS.

.AVIATION...CURRENT TAFS AND ROUTE FCSTS COVER EXPECTED CONDITIONS
NEXT 12 TO 24 HOURS. WIDESPREAD MVFR IN LOW CIGS AND RAIN AND SNOW
WITH AREAS OF IFR IN HEAVY RAIN AND SNOW. PRECIPITATION WILL
CONTINUE ACROSS THE AREA TONIGHT THROUGH TOMORROW WITH SNOW IN THE
WEST SIDE VALLEYS CHANGING OVER TO RAIN DURING THE MORNING. SNOW
LEVEL WILL RISE DURING THE DAY TO 4000 TO 5000 FEET THEN LOWER TO
2000 FEET TOMORROW EVENING.

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING SOUTHERN OREGON COAST THURSDAY MORNING.
     WINTER STORM WARNING ORZ029-031 TONIGHT THROUGH THURSDAY
     AFTERNOON.
     SNOW ADVISORY OR027-028 THROUGH THURSDAY EVENING.
     SNOW ADVISORY INLAND WEST SIDE COUNTIES ABOVE 1000 FT TONIGHT.
     SNOW ADVISORY INLAND WEST SIDE COUNTIES ABOVE 2000 FT THURSDAY
     NIGHT.
     GALE WARNING...FLORENCE OR TO OR/CA BORDER 0-60 NM.
CA...GALE WARNING...OR/CA BORDER TO PT ST GEORGE CA 0-60 NM
     WINTER STORM WARNING CAZ084-085 AND CAZ080-082-083 ABOVE 3000
     FT TONIGHT THROUGH THURSDAY AFTERNOON.
     SNOW ADVISORY CAZ080-081 BETWEEN 1000 FT AND 3000 FT THROUGH
     TONIGHT.

&&

CC
ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Nov 30, 7:48 PM PST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
748 PM PST WED NOV 30 2005

CAZ080-081-011430-
CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
748 PM PST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CALIFORNIA

.DAY ONE...REST OF TONIGHT

WINTER STORM WARNING FOR ABOVE 3000 FT IS IN EFFECT THROUGH 4 PM PST
THURSDAY.SNOW ADVISORY FOR 1000 TO 3000 FT UNTIL 4 AM PST THURSDAY.
SEE PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW ADVISORY ENDS AT 4 AM PST THURSDAY. WINTER STORM WARNING ENDS
AT 4 PM THURSDAY. SEE PDXWSWMFR FOR FURTHER INFORMATION. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

ORZ021>026-011430-
CENTRAL DOUGLAS COUNTY-CURRY COUNTY COAST-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON COAST-
748 PM PST WED NOV 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...REST OF TONIGHT

SNOW ADVISORY IS IN EFFECT FOR ELEVATIONS OF 1000 FT AND ABOVE
THROUGH 4 AM. SEE PDXWSWMFR FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW ADVISORY ENDS AT 4 AM PST THURSDAY. SNOW ADVISORY BEGINS AGAIN
AT 4 PM PST THURSDAY UNTIL 4 AM PST FRIDAY. SEE PDXWSWMFR
FOR FURTHER INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

GERIG

In the hours before

Local storm report, Nov 30, 6:52 PM PST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
652 PM PST WED NOV 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY SNOW       5 NNE SELMA             42.34N 123.57W
11/30/2005  1.0 INCH         JOSEPHINE          OR   TRAINED SPOTTER

            AT THE BASE OF HAYES HILL ALONG HWY 199.ELEVATION 1170
            FT. 35 DEGREES.

&&

GERIG
Local storm report, Nov 30, 7:48 PM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
748 PM PST WED NOV 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     SNOW             3 N ROGUE RIVER         42.48N 123.16W
11/30/2005  1.0 INCH         JACKSON            OR   TRAINED SPOTTER

            JUST DROVE IN FROM NORTHERN CALIFORNIA. PRETTY HEAVY SNOW
            FROM YREKA TO ROGUE RIVER. IT HAS BEEN SNOWING IN WIMMER
            FOR ABOUT AN HOUR.

&&

GERIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Klamath Basin

When
December 1, 12:00 AM PST to 7:00 AM PST
Where
Klamath Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.686, -121.650 (the zone’s center; the record gives no point)

Spotter KL53 near Keno at 4870 feet reported 14 inches of snow in 24 hours ending at 0700 PST on 12/1/05.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
December 1, 12:00 AM PST to 7:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

Spotter KL73 1W Crescent at 4470 feet reported 10 inches of snow in 12 hours ending at 0700 PST on 12/01/05.

Heavy Snow, Northern & Eastern Klamath County & Western Lake County

When
December 1, 12:00 AM PST to 9:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The cooperative observer at Chemult recorded 13.5 inches of snow in 24 hours ending at 01/0900 PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485711, 5485712, 5485713.